Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 11, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Dec 13, 2021, 4:01 AM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Dec 14, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2021, 4:01 AM MST (11:01 UTC)
- In effect from
- Dec 14, 2021, 5:00 PM MST
- Expired
- Dec 13, 2021, 3:17 PM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO
The radar
The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904 WWUS45 KPUB 131101 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 401 AM MST Mon Dec 13 2021 COZ068-131915- /O.NEW.KPUB.WS.A.0011.211215T0000Z-211216T0000Z/ Eastern San Juan Mountains Above 10000 Feet- 401 AM MST Mon Dec 13 2021 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 8 to 16 inches possible. Winds could gust as high as 75 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet County. * WHEN...From Tuesday afternoon through Wednesday afternoon. * IMPACTS...Travel over high mountain roadways, including Wolf Creek and Cumbres Passes, could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
237 WWUS45 KPUB 131804 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1104 AM MST Mon Dec 13 2021 COZ068-140215- /O.CON.KPUB.WS.A.0011.211215T0000Z-211216T0000Z/ Eastern San Juan Mountains Above 10000 Feet- 1104 AM MST Mon Dec 13 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 8 to 16 inches possible. Winds could gust as high as 75 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From Tuesday afternoon through Wednesday afternoon. * IMPACTS...Travel over high mountain roadways, including Wolf Creek and Cumbres Passes, could be very dangerous to impossible. Widespread blowing snow could significantly reduce visibility, with near whiteout conditions possible at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
699 WWUS45 KPUB 132217 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 317 PM MST Mon Dec 13 2021 COZ068-140630- /O.UPG.KPUB.WS.A.0011.211215T0000Z-211216T0000Z/ /O.NEW.KPUB.WS.W.0011.211215T0000Z-211216T0000Z/ Eastern San Juan Mountains Above 10000 Feet- 317 PM MST Mon Dec 13 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM TUESDAY TO 5 PM MST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 18 inches. Winds gusting as high as 80 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From 5 PM Tuesday to 5 PM MST Wednesday. * IMPACTS...Travel over high mountain roadways, including Wolf Creek and Cumbres Passes, could be very dangerous to impossible. Widespread blowing snow could significantly reduce visibility, with whiteout conditions possible at times. Very strong winds could cause extensive tree damage. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ066-067-140630- /O.NEW.KPUB.WW.Y.0032.211215T0000Z-211216T0000Z/ La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet- 317 PM MST Mon Dec 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 5 PM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 10 inches. Winds gusting as high as 70 mph. * WHERE...La Garita Mountains and Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet. * WHEN...From 5 PM Tuesday to 5 PM MST Wednesday. * IMPACTS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 12, 10:37 PM MST, 5 hours 24 minutes earlier.
Area forecast discussion, Dec 12, 10:37 PM MST, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1037 PM MST Sun Dec 12 2021 .UPDATE... Issued at 502 PM MST Sun Dec 12 2021 Updated forecast grids with latest RMTA data, and to account for the expiration of the ongoing Red Flag Warning for portions of the eastern plains. Did not use OBS data because temp and dewpoint out of LHX is suspect and would throw off surrounding data. Also went ahead and issued a Fire Weather Watch for the far eastern plains for Tuesday. Models are indicating a pattern which would produce critical fire weather conditions across the plains, and as the day nears feel that forecast dewpoints and RH will drop, perhaps necessitating an areal expansion. Moore && .SHORT TERM...(This evening through Monday) Issued at 330 PM MST Sun Dec 12 2021 Key Messages: - Critical fire weather conditions will continue late this afternoon across the RFW area, with no changes to the current headline. - Above normal temperatures with spotty critical fire weather conditions are expected on Monday. The warm and dry pattern in place will continue into Monday, with well above normal temps and low dew points once again expected. Under partly cloudy to partly sunny skies today, temps were still able to rise well into the 60s across the plains. Even with periodic mountain wave clouds through Monday, don't see any reason why high temps on Monday won't be similar to today. So, did raise temps over much of southern CO on Monday. Once again, no change to the dry air mass, and have lowered dewpoints in the afternoon. Min RH values will fall to the 5 to 10 percent range across the plains, though winds are not expected to be quite as strong. At this time, only spotty critical fire weather conditions are expected on Monday. The low RH values are concerning though, and will continue to monitor later trends. .LONG TERM...(Monday night through Sunday) Issued at 330 PM MST Sun Dec 12 2021 ...Strong to Damaging Winds and Mountain Snows Possible Wednesday... Key Messages: 1) Warm and dry weather into Tuesday, with breezy to windy conditions leading to enhanced fire danger and critical fire weather conditions at times. 2) A strong storm system looking to bring mountain snows and very windy weather to the area Tuesday night and Wednesday, creating very hazardous travel and potential for rapid fire growth. Monday night-Tuesday...Latest model data continues to indicate increasing southwest flow aloft across the region, as a strong eastern Pacific weather system digs across the West Coast and into the Great Basin through the day Tuesday. West to southwest flow will keep breezy to windy conditions in place for areas over and near the higher terrain, leading to continued wide ranging overnight lows, warmest in the gap flow areas and coolest in valley locales. High temperatures will be some 10 to 20 degrees above seasonal norms on Tuesday, in the 60s to lower 70s across the plains, and mainly in the 40s and 50s across the higher terrain. The breezy and unseasonably warm condition will also lead to enhanced fire danger and critical fire weather conditions, at times, across portions of the southeast plains. Some moisture embedded within the increasing southwest flow aloft will also bring increasing chances of generally light orographic snowfall to the higher terrain of the southwest mountains Tuesday afternoon. Tuesday night-Wednesday night...While latest operational models continue to indicate some run to run differences on how far south the Great Basin system digs before it lifts out across the Rockies, all data indicates strong southwesterly flow aloft across the area Tuesday night which becomes strong westerly through the day Wednesday, as a strong 120 kt jet core translates across the region. Moisture, lift and instability associated with this system will bring snowfall to areas along the ContDvd, especially across the southwest mts, where heavy snow and blowing snow will likely create very hazardous travel conditions later Tuesday night into Wednesday morning. Further east, scattered showers will be possible across the rest of the higher terrain with instability and lift associated with the trough passage, though the main impact of this system continues to be the potential for strong and possibly damaging winds ahead and behind its bora front moving across the region through the day Wednesday. Latest model data continues to support strong south to southwest winds of 20 to 40 mph with gusts to 50 to 70 mph developing over and near the higher terrain of southern Colorado Tuesday night, with winds becoming more westerly but remaining strong as they spread east across the eastern mountains through the southeast plains through the day Wednesday, as the system continues to translate east into the High Plains. The windy to very windy conditions and very dry air mixing down across the area behind the bora front will likely lead to areas of blowing dust and the potential for critical to extreme fire weather conditions across the southeast plains on Wednesday. While the exact track of this system remains in question, there will likely be winter storm watches and high wind watches issued in the near the future, with the increasing likelihood of a high impact weather system moving across southern Colorado in the Tuesday night and Wednesday timeframe. Thursday-Sunday...Operational models and their respective ensembles continue to differ on the location and strength of trailing energy moving across the Rockies into the weekend, though remain in general agreement for a broad trough to move across the Rockies on Friday, with energy splitting and moving north and south of the area. This will likely bring cooler temperatures, closer to seasonal norms, to the area, as well as the potential for mainly mountain showers, through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1036 PM MST Sun Dec 12 2021 VFR conditions expected over the next 24 hours with light diurnally driven winds under 15kts at all 3 terminals. High cloudiness will increase from the west Monday evening. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday morning through Tuesday afternoon for COZ233>237. && UPDATE...MOORE SHORT TERM...RODRIGUEZ LONG TERM...MW AVIATION...KT
Hazardous weather outlook, Dec 12, 5:24 PM MST, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 524 PM MST Sun Dec 12 2021 COZ058>089-093>099-131400- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 524 PM MST Sun Dec 12 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday On Monday, spotty areas of critical fire weather conditions are possible along the eastern mountains and Interstate 25 corridor, as gusty winds will develop through the gaps in the mountains. On Tuesday, more widespread and long-lasting critical fire weather conditions are expected across the far eastern plains, from late morning through the afternoon. A strong storm will move over the region Tuesday evening through Wednesday. Heavy snow will be possible over the Continental Divide region, especially the Eastern San Juan Mountains. There is also the potential for strong to damaging winds over much of the region. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. 27/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 5:00 PM MST | Fire Weather Watch | PUB | Baca, Bent, Kiowa, Las Animas, Prowers | 23 hr |
| Dec 13, 3:58 AM MST | High Wind Watch | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more | 24 hr |
| Dec 13, 4:07 AM MST | Fire Weather Watch | PUB | Baca, Bent, Crowley, Huerfano, Kiowa, Las Animas and 3 more | 24 hr |
| Dec 13, 3:17 PM MST | Winter Storm Warning | PUB | Conejos, Mineral, Rio Grande | 47 hr |
| Dec 13, 3:17 PM MST | Winter Weather Advisory | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more | 50 hr |
| Dec 13, 3:39 PM MST | Red Flag Warning | PUB | Baca, Bent, Kiowa, Las Animas, Prowers | 26 hr |
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.